Study finds more gut reaction to arthritis drugs

September 1, 2011

Patients often take drugs to lower stomach acid and reduce the chances they will develop ulcers from taking their anti-inflammatory drugs for conditions such as arthritis, but the combination may be causing major problems for their small intestines, McMaster researchers have found.

A team from the Farncombe Family Digestive Health Research Institute has found those stomach acid-reducing drugs, known as , may actually be aggravating damage in the caused by the nonsteroidal anti-inflammatory drugs, also known as NSAIDs.

In a study published in the medical journal Gastroenterology, principal investigator John Wallace says the extent of the hard-to-detect damage caused to the small intestine has only recently been discovered through use of small video cameras swallowed like pills.

"Suppressing acid secretion is effective for protecting the stomach from damage caused by NSAIDs, but these drugs appear to be shifting the damage from the stomach to the small intestine, where the ulcers may be more dangerous and more difficult to treat," said Wallace. He is director of the Farncombe institute and professor of medicine of the Michael G. DeGroote School of Medicine at McMaster.

He added that the use of is being investigated as a potential cure for the small intestine damage.

Related Stories

Recommended for you

Flow means 'go' for proper lymph system development

July 27, 2015

The lymphatic system provides a slow flow of fluid from our organs and tissues into the bloodstream. It returns fluid and proteins that leak from blood vessels, provides passage for immune and inflammatory cells from the ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.